Published Apr 26, 2014
What psych meds are especially known to mess with blood sugars? I had a diabetic patient who consistenly tests high (200+). She's been compliant with her diabetic medications and (as far as we could tell) with her diet. I don't have her med record, but from what I remember, she's on antidepressants, anxiolytics, and a couple of mood stabilizers.
Seroquel, Zyprexa, Risperdal and I think Geodon.
edited to say, I realize those are antipsychotics... Not sure about antidepressants.
SHGR, MSN, RN, CNS
Abilify is terrible for hyperglycemia. Haldol can cause lows. These have been the most glucose-affecting psych meds in my experience.
A little over 10 years ago the Risperdal Drug Reps were really touting, according to Studies, Risperdal caused the lowest rise in Blood Sugar of the Current Antipsychotics in use.
Whispera, MSN, RN
"Lowest" can be subject to interpretation, if all are high and one is lower than the others, it still might be high.
Drug reps have their own agenda...
VivaLasViejas, ASN, RN
Geodon is low-risk when it comes to raising blood sugar. I've been on it for over a year and my sugars have been fine. About two months ago we added Zyprexa to my regimen even though it raised my BS in the past, and so far it's behaving itself. A lot of anti-psychotics cause these issues because they can put a lot of weight on in a short period of time, and we all know that obesity raises one's risk for DM. Seroquel is another AP that creates those problems.
Anti-depressants like Wellbutrin and Effexor usually don't create problems in this arena, but along with the ADs that cause weight gain, they're apt to increase blood glucose as well. I think the newer meds (both APs and ADs) are better at avoiding weight and blood-sugar issues, but unfortunately they're expensive.
I had a patient who was a brittle diabetic. She went on Effexor, and her BGM fell to critical low. We changed her to Cymbalta and her bgm stabilized.
By using the site, you agree with our Policies. X